You may have heard about a brown powder – sold as MDMA, that has been linked to some hospitalizations recently (more info on the High Alert website).
The NZ Drug Foundation is running a drug checking clinic on Friday 10th June 3pm – 7pm so people who are concerned can get their drugs checked. If you can’t get to a drug checking clinic, here’s some tips if you're considering using drugs sold as MDMA right now:
- Consider holding off on taking it until you can get it checked.
- Swallow it in a cap or mix it in a non-alcoholic drink – this will mean that the effects hit you slower and there’s more time to get medical help if needed.
- Avoid mixing with other substances, especially other stimulants (e.g. energy drinks, amphetamines, alcohol, and anxiety/depression medications). The hospitalizations look like they were caused by a strong stimulant and mixing two stimulants together can raise your risk of health complications.
- Avoid using alone. Have a buddy who can help if things go wrong.
- Take less than you usually would to check how it affects you.
- Avoid redosing (taking more) or allow more time in between.
- Seek immediate medical attention if you or someone else has a racing heart or other unusual symptoms after taking this substance.
In general, if you’ve got a drug and you can’t get it tested, go slow and get help if you’re having a bad reaction – you won’t get in trouble for calling an ambulance. You deserve medical support just like everyone else.
Over Matariki weekend 2022, fentanyl was detected in a white powder sold as cocaine and meth that has led to the hospitalisation of 12 people.
Fentanyl is a drug that is often used medically to relieve pain. Only extremely small doses are needed to have an effect and a few micrograms extra can cause an overdose. This is why, if you’re not expecting fentanyl, you might unexpectedly overdose.